Kentucky, 2025Flash Flood and Damaging Wind in Kentucky, July 17, 2025
July 17, 2025 · NWS PAH · 2 events in 1 county or zone
A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon. An outflow boundary from a decayed MCS to the north helped initiate some of the storm development. MLCAPE was a very strong 4000J/kg but bulk shear was limited. Precipitable water values were a very high 2.1 inches. Despite an active weather day, the lack of shear kept severe weather potential limited, and the lack of training with the heavy rain kept flooding from becoming widespread. Henderson had the strongest storm of the day for the Quad State region, with flash flooding and a downed power line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM CST, 2 hours 10 minutes earlier. Its key messages:
- Dangerous heat indices into the triple digits begins almost daily again by this weekend but particularly for the new week coming as the heat will only build and get hotter and stickier as the week wears on.
- Daily storm chances peak this weekend, with marginally severe storms and their potential for localized flooding rains.
Area forecast discussion, Jul 17, 11:10 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1210 PM CDT Thu Jul 17 2025
.KEY MESSAGES...
- Dangerous heat indices into the triple digits begins almost
daily again by this weekend but particularly for the new week
coming as the heat will only build and get hotter and
stickier as the week wears on.
- Daily storm chances peak this weekend, with marginally severe
storms and their potential for localized flooding rains.
&&
.DISCUSSION...
Issued at 1200 PM CDT Thu Jul 17 2025
A frontal boundary stalled along our northwest county warning
area periphery will help focus showers/storms that develop
during the afternoon swell of heat and humidity. PW's hovering
around 2" means locally heavy donwpours will continue to be
a primary hazard, so localized flooding cannot be ruled out,
particularly if a storm stays over one area long enough or
repeats over the same areas. This is to say that it is probably
not enough to warrant a full-area Flood Watch, but nonetheless,
isolated reports of localized flooding are possible. Overall
shear is not particularly impressive, but the soundings do
suggest a stronger downdraft potential may allow for a marginal
risk of a strong/severe thunderstorm gust, should one collapse
just right.
It appears pops peak daily in the afternoon/evening with peak
heating, and they'll likewise peak this weekend when the
boundary is in play and there is at least some positive
differential vorticity advection noted within the streamlines of
the upper flow overtop the PAH FA. This occurs in synchronicity
with the wobble down of the boundary as a couple pieces of what
look to be more organized waves of energy move across the
Wabash and Ohio River Valleys. We think most of that action
occurs Saturday so won't be surprised to see that day be the
better day of play for storms vs Sunday, when the atmosphere may
be in somewhat of a recovery mode with building heights. Once
that does hit (building heights), which is definitely by early
next week, then it just ramps up in earnest with daily heat
indices swelling into headline category much of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Jul 17 2025
Diurnal bases may include vicinity thunder/cb and if a storms
impacts the terminal then all restrictions are in play. This
will be brief/short-lived however, probably mainly confined to
the heat of the afternoon-evening hours. Otherwise anticipate
SCT-BKN mainly VFR bases with notable exceptions for storms
and/or late night patchy fog or low cloud that may develop in
the sticky predawn environ.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ081>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory until 7 PM CDT this evening for INZ085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.
&&Hazardous weather outlook, Jul 17, 2:01 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 AM CDT Thu Jul 17 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 AM CDT Thu Jul 17 2025 /401 AM EDT Thu Jul 17 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect today south I-64 for heat indices
between 105 to 109. Refer to the statement for more details.
Scattered thunderstorms are expected this afternoon and evening.
Isolated strong to severe storms are possible with localized
damaging winds being the main concern. All storms will be capable
of producing brief torrential rainfall and lightning. Localized
flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms are expected through Tuesday.
All storms will be capable of producing brief torrential rainfall
and lightning. Localized flash flooding is possible.
A dangerous prolonged heatwave will begin this weekend and
continue through most of next week. Daily heat indices of 105 to
115 are expected.
.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not anticipated but spotters are
encouraged to report significant weather according to standard
operating procedures.
DW
In the hours before
Special weather statement, Jul 17, 1:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
213 PM CDT Thu Jul 17 2025
INZ082-087-088-172000-
Warrick IN-Spencer IN-Pike IN-
213 PM CDT Thu Jul 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WARRICK...SPENCER AND
SOUTHEASTERN PIKE COUNTIES THROUGH 300 PM CDT/400 PM EDT/...
At 212 PM CDT/312 PM EDT/, emergency management reported a cluster of
strong thunderstorms near Dale, or 13 miles northeast of Boonville,
moving east at 35 mph. They reported the winds gusted an estimated
40 to 50 mph as they storms moved through the area.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boonville, Newburgh, Chandler, Dale, Lynnville, Santa Claus,
Folsomville, Elberfeld, Chrisney, Tennyson, Gentryville, and
Spurgeon.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 6 and 7, and between
Mile Markers 21 and 22.
Interstate 64 in Indiana between Mile Markers 30 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3800 8677 3801 8680 3796 8689 3791 8734
3794 8738 3794 8745 3803 8745 3804 8747
3820 8747 3820 8732 3829 8732 3832 8707
3820 8707 3820 8679 3814 8680 3812 8679
3812 8681 3810 8677 3806 8677 3804 8679
TIME...MOT...LOC 1912Z 253DEG 28KT 3817 8708
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Thunderstorm Wind, Henderson
- When
- July 17, 1:20 PM CST
- Where
- Henderson County, 0.83 mi W of Henderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.832, -87.595
Power lines were downed by thunderstorm winds onto S. Green St. Further north, a 50mph gust was recorded near the intersection of US-60 and US-41.
Flash Flood, Henderson
- When
- July 17, 1:35 PM CST to 2:45 PM CST
- Where
- Henderson County, 0.85 mi NNW of Henderson to 0.9 mi N of Henderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.841, -87.586
Flash flooding was observed on US-60 at 4th St and 12th St with traffic rerouted. Rainfall rates in the area were estimated by radar at around an inch over 45 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Maine, July 17, 20251 death · 6 events
- Rip Current in Puerto Rico, July 17, 20251 death · 1 event
- Wildfire in Colorado, July 17 to 22, 2025$2.8 million · 1 event
- Flash Flooding in Louisiana, July 17, 2025$720,000 · 3 events
- Flash Flooding in Indiana, July 17, 2025$50,000 · 2 events
- Flash Flooding in Illinois, July 17, 2025$26,000 · 2 events
- Flash Flooding and Flooding in West Virginia, July 17 to 21, 2025$9,000 · 50 kt wind · 19 events
- Excessive Heat and Heat in Tennessee, July 17 to 19, 202518 events
- Flash Flooding and Flooding in Ohio, July 17 to 20, 2025$8,000 · 50 kt wind · 18 events
- Damaging Wind in Vermont, July 17, 2025$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 17, 2025$15,000 · 50 kt wind · 4 events
- Flash Flooding in Indiana, July 17 to 19, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294805, 1294806.